Ovarian Cancer

Ovarian cancer - treatment complications

For most people with ovarian cancer treatment goes according to plan, but for a minority something goes wrong, causing additional health problems. Such treatment complications are rare and the problems they cause may last longer than the more common  side effects of treatment, which are usually reversible. Women with complications often feel that they keep getting set back on their road to recovery, which can be upsetting and frustrating. 

After any abdominal surgery adhesions can form. These are growths of fibrous tissue, like scars, that stick tissue and organs together. Adhesions sometimes cause problems and one woman we interviewed developed acute pain and had to have an operation to remove adhesions that were blocking her bowel. Another woman had chronic diarrhoea after surgery because a valve had been removed which normally prevented bile salts from entering the bowel. Once recognised this was quickly controlled with medicine. 

Sometimes extensive abdominal surgery leads to the development of a hernia, the protrusion of part of the intestines through an abnormal opening in the abdominal wall. A few women needed further operations to put this right. After her hysterectomy one woman had a deep vein thrombosis (DVT), which was successfully treated with medication. Another was found to be allergic to the morphine she received for post-operative pain.

A few women had problems having needles put in their veins to take blood or to administer their chemotherapy. One had such sore arm veins from repeated use that blood was taken from her feet, which was painful; another was left with bad bruises on her hands after inexperienced doctors had tried to find a vein. One woman had a tooth damaged while a tube was put down her throat during anaesthesia.

Patients are more susceptible to infections after chemotherapy because the immune system is weakened (see 'Chemotherapy'). Although low blood counts are common during chemotherapy, infections are rare. However, one woman developed a chest infection and another had her treatment stopped after four sessions because her immune system was too badly damaged. She then developed meningitis, an infection of the brain and spinal cord.

Audio onlyText only
Read below

Some people have an extreme reaction to chemotherapy. Some women we talked to were so sick after their treatment that they needed to be admitted to hospital. One of these women explained how she discovered that it was how she was taking her morphine that caused the problem rather than the chemotherapy itself. One woman had abdominal pains after her chemotherapy and another had an allergic reaction to the anti-sickness medication. Very rarely the chemotherapy drugs themselves may cause anaphylactic (allergic) shock.

Chemotherapy can affect kidney function, which is usually monitored before and during treatment. After her cancer had failed to respond to conventional chemotherapy, one woman had it treated (outside the UK) with peritoneal chemotherapy, where the drugs are injected directly into the abdomen. Because of an error in the way the treatment was administered her kidneys failed. She was later tried on a dose of intravenous chemotherapy but her immune system went into shock and she ended up spending two weeks in a coma in intensive care.


 

Last reviewed June 2016
Last updated June 2016

 

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email